Pennsylvania, 2007Flash Flooding and Damaging Wind in Pennsylvania, August 20, 2007
August 20, 2007 · NWS PBZ · 11 events in 4 counties and zones
Thunderstorms developed ahead of and along a cold front producing flash flooding and wind damage across Southeast Ohio, Western Pennsylvania, and Northern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $760,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed ahead of and along a cold front producing flash flooding and wind damage across Southeast Ohio, Western Pennsylvania, and Northern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 20, 2:05 AM EST, 9 hours 15 minutes earlier.
Area forecast discussion, Aug 20, 2:05 AM EST, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 AM EDT MON AUG 20 2007
.SYNOPSIS...
THE REMNANTS OF TS ERIN WILL CONTINUE TO SLOWLY MOVE TOWARD THE
AREA. THIS SYSTEM WILL FOLLOW A STALLED FRONT WHICH IS LYING
ACROSS THE SOUTH. THIS WILL MEAN MORE RAIN FOR THE AREA THROUGH
TUESDAY. THE HEAT AND HUMIDITY WILL RETURN WEDNESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
THE FIRST WAVE HAS MOVED WELL EAST OF THE AREA AND A BIG BREAK IN
THE ACTIVITY IS EXPECTED THROUGH 12Z. THE NEXT WAVE...CURRENTLY
OVER IL WILL MOVE THROUGH THE REGION THIS MORNING. MODELS ARE
INDICATING ANOTHER AREA OF RAIN MOVING THROUGH THIS MORNING ACROSS
THE NORTH AND THEN EXPANDING SOUTHWARD ALONG FRONTAL BOUNDARY BY
THIS AFTERNOON. CONCERN FOR THIS AFTERNOON...IN ADDITION TO THE
HEAVIER RAIN ACROSS THE NORTH...IS THE ATMOSPHERE DESTABILIZING
IN THE SOUTH. WITH THIS INSTABILITY...AND PLENTY OF TROPICAL
MOISTURE...ANY CONVECTION THAT DOES DEVELOP COULD PRODUCE VERY
HEAVY RAIN. FRONTAL BOUNDARY SHIFTS NORTHWARD TODAY ALLOWING SOUPY
AIR TO OVERSPREAD THE SOUTHERN HALF OF THE AREA. THE NAM IS
PUSHING FRONT FURTHER NORTH THAN GFS WHICH MAY BE DIFFICULT WITH
NEXT UL WAVE...SO HAVE STUCK TO GFS SOLUTION HERE. WILL ISSUE
FLOOD WATCH BEGINNING THIS MORNING AND CARRY IT THROUGH TUESDAY
AFTERNOON. SUNDAYS RAINFALL PROVIDED A BROAD AXIS OF OVER AN INCH
OF RAIN THROUGH MOST OF THE NORTHERN HALF OF THE AREA AND SUNDAY
NIGHTS CONVECTION PUT OUT SOME GOOD RAIN OVER THE MASON-DIXON
LINE.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
THE REMNANTS OF ERIN MOVE TOWARD THE AREA LATE TONIGHT AND THEN
PASS THROUGH ON TUESDAY. SOME DIFFERENCES IN SOLUTIONS WITH THIS
FEATURE. GFS PHASES OUT SFC LOW AND KEEPS THE HEAVIER RAIN ACROSS
THE SOUTH WHILE THE NAM KEEPS A SFC FEATURE WITH THE AXIS OF
HEAVIER RAIN ACROSS THE NORTH. THIS IS A TOUGH CALL HERE AS THE
NAM HAS A PRETTY GOOD HANDLE ON CURRENT AREAS OF RAIN...WHILE THE
GFS HAS BEEN VERY CONSISTENT WITH FRONTAL POSITION. THE 21Z SREF
HAS ALSO LEANED TOWARD MORE NORTHERN TRACK FOR HEAVY RAIN...WHILE
4.5 KM NAM-WRF IS SHOWING AXIS SHIFTING SOUTHWARD OVERNIGHT. WILL
TRY TO FIND HAPPY MEDIUM HERE WITH AN INITIAL NORTHERN TRACK
SHIFTING SOUTHWARD OVERNIGHT.
THIS WAVE MOVES EAST BY TUESDAY AFTERNOON. HOWEVER FRONTAL
BOUNDARY REMAINS ACROSS THE AREA AND MORE SCATTERED ACTIVITY IS
POSSIBLE TUESDAY AFTERNOON. WILL KEEP IN CHANCES OF TRW THROUGH
WEDNESDAY UNTIL FRONT FINALLY SHIFTS NE. AREA GETS BACK INTO THE
HEAT AND HUMIDITY THURSDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
THE HEAT AND HUMIDITY TAKE HOLD OF THE AREA INTO SATURDAY. THIS
UNSTABLE AIR WILL KEEP CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH SATURDAY. A STRONG COLD FRONT WILL FINALLY PUSH THROUGH
LATE SATURDAY PUSH THE SUMMER AIR TO THE EAST.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
SERIES OF WAVES WILL MOVE EASTWARD ACROSS A WARM FRONT THAT
STRETCHES ACROSS CENTRAL WV. THIS FRONT WILL WAVER NORTH AND SOUTH
OVER OUR REGION THROUGH TUESDAY. WITH A SERIES OF LOW PRESSURE
SYSTEMS AFFECTING THE REGION WEDNESDAY THROUGH FRIDAY...THE
UNSETTLED WEATHER WILL CONTINUE.
CEILINGS WILL GENERALLY BE IFR AND MVFR OVERNIGHT...WITH GENERALLY
IFR VSBYS IN RAIN AND FOG. MVFR CONDITIONS SHOULD PREVAIL IN RAIN
MONDAY. IFR CONDITIONS MAY DEVELOP IN THE VICINITY OF STORMS THAT
MAY DEVELOP IN THE AFTERNOON. THE SAME CONDITIONS CAN BE EXPECTED
FOR THE REST OF THE WORK WEEK AS WELL.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON FOR MDZ001.
OH...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON FOR OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON FOR PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON FOR WVZ001>004-012-021>023-041.
&&Hazardous weather outlook, Aug 20, 3:34 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
434 AM EDT MON AUG 20 2007
PAZ007>009-013>016-022-023-210845-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-ARMSTRONG-
INDIANA-
434 AM EDT MON AUG 20 2007
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVES TODAY. AS THIS WAVE MOVES THROUGH...
PERIODS OF RAIN ARE EXPECTED. SOME OF THIS RAIN COULD BECOME HEAVY
AT TIMES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED TONIGHT INTO TUESDAY
MORNING...RAIN COULD BE HEAVY AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-210845-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-
ALLEGHENY-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-
MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
434 AM EDT MON AUG 20 2007
...FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH TUESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH TUESDAY AFTERNOON.
MOISTURE FROM THE REMNANTS OF TROPICAL STORM ERIN WILL INTERACT
WITH AN UPPER LEVEL WAVE TODAY. AS THIS WAVE MOVES THROUGH...
PERIODS OF RAIN AND THUNDERSTORMS ARE EXPECTED. SOME OF THIS RAIN
COULD BECOME HEAVY AT TIMES...ESPECIALLY THIS AFTERNOON.
...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...
A FRONTAL BOUNDARY WILL STALL OVER THE AREA TODAY. THIS FRONT WILL
SEPARATE WARM HUMID AIR TO THE SOUTH AND COOLER AIR TO THE NORTH.
ALONG AND SOUTH OF THIS FRONT...THUNDERSTORMS WILL DEVELOP TODAY.
STORMS THAT DO DEVELOP HAVE THE POTENTIAL TO REACH SEVERE LEVELS.
THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THE FLOOD WATCH CONTINUES THROUGH TUESDAY AFTERNOON. THE REMNANTS
OF TROPICAL STORM ERIN WILL FINALLY MOVE EAST OF THE REGION ON
TUESDAY. PERIODS OF RAIN ARE EXPECTED TONIGHT INTO TUESDAY
AFTERNOON...RAIN COULD BE HEAVY AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY.
Flash Flood, Beaver
- When
- August 20, 11:20 AM EST to 12:30 PM EST
- Where
- Beaver County, Koppel
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -80.320
Emergency management reported a number of roads flooded and water in some homes. The Koppel bridge was closed due to flooding.
Flash Flood, Beaver
- When
- August 20, 11:20 AM EST to 1:00 PM EST
- Where
- Beaver County, 0.69 mi S of Fombell
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.790, -80.200
Emergency management reported flash flooding had a number of roads closed and an unspecified number of houses affected.
Flash Flood, Lawrence
- When
- August 20, 11:25 AM EST to 1:00 PM EST
- Where
- Lawrence County, 0.69 mi S of Ellwood City
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.860, -80.280
Flash flooding was reported by emergency management in a number of sections of the city with numerous roads closed.
Flash Flood, Lawrence
- When
- August 20, 11:25 AM EST to 1:00 PM EST
- Where
- Lawrence County, New Castle
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -80.350
Emergency management reported numerous roads closed due to flash flooding in the city.
Flash Flood, Butler
- When
- August 20, 11:35 AM EST to 1:30 PM EST
- Where
- Butler County, 0.87 mi SW of Zelienople
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.791, -80.142
Emergency management reported a number of roads closed due to flash flooding in town and surrounding area.
Flash Flood, Butler
- When
- August 20, 11:35 AM EST to 1:35 PM EST
- Where
- Butler County, 1.25 mi ESE of Butler
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.843, -79.858
Emergency management reported a number of roads in the city were closed due to flash flooding.
Flash Flood, Butler
- When
- August 20, 11:35 AM EST to 1:40 PM EST
- Where
- Butler County, 0.52 mi E of Evans City
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 40.770, -80.060
The public reported streams out of their banks and flash flooding of roads and bridges in the Evans City area.
Flash Flood, Beaver
- When
- August 20, 11:45 AM EST to 1:30 PM EST
- Where
- Beaver County, Koppel
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -80.320
Emergency management reported a number of cars trapped in flood waters near the Koppel bridge due to flash flooding. Motorists were assisted from cars by police.
Flash Flood, Beaver
- When
- August 20, 11:45 AM EST to 1:30 PM EST
- Where
- Beaver County, 0.87 mi NE of Fombell
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.809, -80.188
Franklin township near Fombell reported a number of cars trapped in flash flood waters that had to be assisted from vehicles by police department.
Flash Flood, Lawrence
- When
- August 20, 11:45 AM EST to 1:00 PM EST
- Where
- Lawrence County, 0.69 mi S of Mahoningtown
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 40.960, -80.380
Emergency management reported Lafayette Street underpass in Mahoningtown under water. 400 block of Lawrence Road caved in. Mercer road and 5th Street underpass flooded.
Thunderstorm Wind, Fayette
- When
- August 20, 5:40 PM EST
- Where
- Fayette County, 0.69 mi N of Leith
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Trained Spotter
- Coordinates
- 39.910, -79.720
A trained spotter reported trees and power lines down along Route 51.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 20, 20071 death · $2.9 million · 2.75 in hail · 58 events
- Tornado and Flash Flooding in Missouri, August 20, 20071 death · $22 million · EF0 · 13 events
- Flash Flooding and Flooding in Ohio, August 20 to 26, 2007$255 million · 19 events
- Rip Currents in Florida, August 20, 20071 death · 3 injured · 2 events
- Rip Current in North Carolina, August 20, 20071 death · 1 event
- Hail and Damaging Winds in Nebraska, August 20, 2007$6.8 million · 2.75 in hail · 21 events
- Flash Flooding and Flooding in Ohio, August 20 to 24, 2007$965,000 · 11 events
- Flooding in Iowa, August 20 to 28, 2007$900,000 · 9 events
- Tornadoes and Hail in Ohio, August 20, 2007$300,000 · EF1 · 6 events
- Flash Flooding and Hail in Iowa, August 20, 2007$303,000 · 1 in hail · 21 events
- Lightning Strike in Virginia, August 20, 2007$300,000 · 1 event
- Flash Flooding and Damaging Winds in Iowa, August 20, 2007$118,000 · 70 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53938, 53939, 53940, 53941, 53942, 53943, 53944, 53945, 53947, 53948, 53949.